Mississippi, 2001Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 2001
December 13 to 14, 2001 · NWS JAN · 31 events in 21 counties and zones
16 flash flood, 10 thunderstorm wind, 3 tornado, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $727,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 13, 12:40 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Dec 13, 12:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CST THU DEC 13 2001
UPDATED ZONES MAINLY TO ADD THE POSSIBILITY OF SEVERE TO WESTERN
ZONES. ALSO...TEMPS RUNNING A LITTLE COOLER THAN EXPECTED
...ESPECIALLY IN THE SOUTHEAST...SO LOWERED MAXS A TAD.
.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.
32
In the hours before
Special weather statement, Dec 13, 1:17 PM CST, 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CST THU DEC 13 2001
...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION THROUGH THE AFTERNOON AND EVENING HOURS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD.
THE BEST RISK FOR SEVERE THUNDERSTORMS WILL BE SOUTH AND EAST OF
A MERIDIAN TO BROOKHAVEN LINE...WHERE THE AIR WILL BE THE MOST
UNSTABLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR ISOLATED
TORNADOES AND DAMAGING STRAIGHT-LINE WIND GUSTS UP TO 70 MPH.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS.
THE SEVERE WEATHER THREAT WILL END MOST PLACES BY MIDNIGHT.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.
...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND FLOODING
HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR ADDITIONAL
FLOODING WILL BE ENHANCED AS MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON AND PRODUCE HEAVY RAIN OVER SATURATED
GROUND.
IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
16 flash flood, 10 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Flash Flood, Bolivar
- When
- December 13, 2:00 PM CST to 7:00 PM CST
- Where
- Bolivar County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
Flooding of roads and low-lying areas occurred, especially near the city of Cleveland.
Flash Flood, Humphreys
- When
- December 13, 3:00 PM CST to 6:30 PM CST
- Where
- Humphreys County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.129, -90.527 (the zone’s center; the record gives no point)
Extensive flooding occurred county-wide due to very heavy rainfall.
Flash Flood, Washington
- When
- December 13, 4:00 PM CST to 7:15 PM CST
- Where
- Washington County, 5 mi SE of Greenville Abide Arp
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
Two roads were flooded across northern portions of the county.
Flash Flood, Washington
- When
- December 13, 4:00 PM CST to 6:30 PM CST
- Where
- Washington County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
Heavy rainfall caused additional flooding of several roads.
Flash Flood, Leflore
- When
- December 13, 4:30 PM CST to 7:00 PM CST
- Where
- Leflore County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
Several roads were covered with water across the county.
Flash Flood, Sharkey
- When
- December 13, 4:30 PM CST to 6:30 PM CST
- Where
- Sharkey County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.880, -90.813 (the zone’s center; the record gives no point)
Numerous roads were covered with upwards to a foot of water.
Flash Flood, Grenada
- When
- December 13, 4:30 PM CST to 6:30 PM CST
- Where
- Grenada County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.770, -89.802 (the zone’s center; the record gives no point)
Several roads were inundated with water and impassable.
Flash Flood, Leflore
- When
- December 13, 4:30 PM CST to 7:30 PM CST
- Where
- Leflore County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.551, -90.301 (the zone’s center; the record gives no point)
Several roads remained covered with water due to ongoing, heavy rainfall.
Flash Flood, Carroll
- When
- December 13, 4:40 PM CST to 7:30 PM CST
- Where
- Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.449, -89.920 (the zone’s center; the record gives no point)
Many roads across the county were flooded due to torrential rainfall, especially in and around the city of Greenwood.
Flash Flood, Sunflower
- When
- December 13, 5:30 PM CST to 8:00 PM CST
- Where
- Sunflower County, 6 mi W of Drew
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
Many roads across the northern portion of the county were inundated with water, up to a few feet deep in locales.
Thunderstorm Wind, Warren
- When
- December 13, 5:43 PM CST to 5:47 PM CST
- Where
- Warren County, Yokena
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.167, -90.950
Several trees and one powerline were knocked downed across southern portions of the county.
Hail, Hinds
- When
- December 13, 5:58 PM CST to 6:00 PM CST
- Where
- Hinds County, Pocahontas
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.467, -90.283
Half dollar size hail fell across northern portions of the county. Some large limbs were broken off trees.
Flash Flood, Warren
- When
- December 13, 6:00 PM CST to 8:00 PM CST
- Where
- Warren County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 32.357, -90.852 (the zone’s center; the record gives no point)
Heavy rainfall near Vicksburg, Mississippi and over northern portions of the county resulted in the flooding over several roads.
Hail, Adams
- When
- December 13, 6:20 PM CST to 6:22 PM CST
- Where
- Adams County, Natchez
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.567, -91.400
Tornado, Hinds
- When
- December 13, 6:22 PM CST to 6:23 PM CST
- Where
- Hinds County, 2 mi N of Pocahontas
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.500, -90.283
A brief tornado touchdown was seen across far northern portion of the county. Several powerlines were knocked down along highway 49.
Flash Flood, Yazoo
- When
- December 13, 6:30 PM CST to 8:00 PM CST
- Where
- Yazoo County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 32.780, -90.396 (the zone’s center; the record gives no point)
Roads along the Sunflower River Basin and in the city of Yazoo City were flooded due to very heavy rainfall.
Tornado, Madison
- When
- December 13, 6:30 PM CST to 6:31 PM CST
- Where
- Madison County, Madison
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.467, -90.100
A brief tornado touchdown occurred west of Interstate 55 in the southwest portion of the county. Several trees were knocked down and 4 inch diameter branches snapped off. Three-quarter inch hail also occurred at this time.
Thunderstorm Wind, Yazoo
- When
- December 13, 6:40 PM CST
- Where
- Yazoo County, Yazoo City
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.850, -90.417
Trees were reported down across the city. No damage to structures reported.
Tornado, Rankin
- When
- December 13, 6:45 PM CST to 6:46 PM CST
- Where
- Rankin County, Sand Hill
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.483, -89.867
A brief tornado touchdown was seen over open country. A few trees were knocked down.
Thunderstorm Wind, Rankin
- When
- December 13, 7:00 PM CST
- Where
- Rankin County, 11 mi NE of Brandon
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.383, -89.850
Trees were reported to be blown down on a house near Pisgah.
Flash Flood, Holmes
- When
- December 13, 7:05 PM CST to 8:00 PM CST
- Where
- Holmes County, Countywide
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.124, -90.092 (the zone’s center; the record gives no point)
Several county roads and streets were reported flooded due to heavy rainfall, especially in and around the city of Tchula where up to 33 homes and mobile homes were affected by flood waters.
Thunderstorm Wind, Smith
- When
- December 13, 7:30 PM CST to 7:31 PM CST
- Where
- Smith County, 5 mi E of Polkville
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.183, -89.617
Trees were downed at a community college near Center Ridge.
Thunderstorm Wind, Newton
- When
- December 13, 7:45 PM CST to 7:47 PM CST
- Where
- Newton County, Newton
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -89.167
Very large limbs were snapped off trees around town.
Thunderstorm Wind, Neshoba
- When
- December 13, 8:00 PM CST to 8:02 PM CST
- Where
- Neshoba County, Philadelphia
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.767, -89.117
Trees were knocked down by high winds in the vicinity of Westside Park.
Thunderstorm Wind, Jones
- When
- December 13, 8:03 PM CST to 8:05 PM CST
- Where
- Jones County, 5 mi W of Laurel
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.700, -89.217
Trees were knocked down west of town across a vast area.
Flash Flood, Jones
- When
- December 13, 8:50 PM CST to December 14, 12:00 AM CST
- Where
- Jones County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.623, -89.169 (the zone’s center; the record gives no point)
Several roads across the county were flooded.
Thunderstorm Wind, Forrest
- When
- December 13, 9:00 PM CST
- Where
- Forrest County, Hattiesburg
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.317, -89.317
Trees were knocked down by high winds at Paul Johnson State Park.
Thunderstorm Wind, Lamar
- When
- December 13, 9:00 PM CST to 9:02 PM CST
- Where
- Lamar County, Purvis
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.150, -89.417
A house sustained roof damage from high winds.
Thunderstorm Wind, Forrest
- When
- December 13, 9:20 PM CST to 9:22 PM CST
- Where
- Forrest County, 10 mi S of Hattiesburg
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.167, -89.317
A few trees were knocked down in the vicinity of highway 49.
Flash Flood, Lamar
- When
- December 13, 10:00 PM CST to December 14, 12:00 AM CST
- Where
- Lamar County, Purvis
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
Torrential rainfall flooded a total of 14 homes in Purvis, 9 of which sustained major damage and 5 which sustained minor damage.
Flash Flood, Forrest
- When
- December 13, 10:00 PM CST to December 14, 12:00 AM CST
- Where
- Forrest County, 5 mi NE of Hattiesburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
Four county roads northeast of the city flooded and became impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, December 13 to 14, 2001$800,000 · 60 kt wind · 6 events
- Tornado in Louisiana, December 13, 2001$100,000 · F1 · 1 event
- Flash Flooding and Damaging Wind in Louisiana, December 13, 2001$80,000 · 9 events
- Tornado in Louisiana, December 13, 2001$100,000 · F0 · 1 event
- High Wind in Oregon, December 13, 2001$50,000 · 1 event
- Lightning Strike in Louisiana, December 13, 2001$15,000 · 1 event
- Winter Storm and Heavy Snow in California, December 13 to 14, 20018 events
- Heavy Snow in California, December 13 to 14, 20017 events
- Heavy Snow in Idaho, December 13 to 14, 20016 events
- Heavy Snow in Idaho, December 13 to 14, 20014 events
- Flash Flooding in Arkansas, December 13, 20013 events
- Flash Flooding in Arkansas, December 13, 20012 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274164, 5274168, 5274165, 5274284, 5274166, 5274169, 5274282, 5274283, 5274167, 5274171, 5274170, 5274288, 5274287, 5274289, 5274290, 5274286, 5274291, 5274293, 5274294, 5274292, 5274285, 5274295, 5274297, 5274296, 5274298, 5274391, 5274388, 5274389, 5274390, 5274392, 5274393.